Today’s blog is a back flash to my ambulatory rotation at EFL Clinic, where I had one of the most delightful learning experience as a student pharmacist. In my opinion, this rotation was the closest thing to offering me a real-life pharmacist’s experience. It made me realize the little time I had left to absorb vast amounts of knowledge before entering the real world. It’s one thing to study lecture slides and read textbooks, but it’s a-whole-nother story to apply what you have learned to the real life situations. I was fortunate to have Dr. P, whom I hold in high regard as a knowledgeable and respectful preceptor. Patients at the clinic are referred to Dr. P for anticoagulation and diabetes therapy management; and I aided her in seeing a handful of those patients. The opportunity to engage with patients on a more personal level and establishing patient-provider relationships with each of them became the highlights of my experience. My daily routine consists of working-up charts and seeing six to eight patients. After each visit, I would present the patient’s case to Dr. P and ultimately offer my recommendations. The majority of our patients often return in two to four weeks for follow ups—which worked out quite nicely for the purpose of tracking the impact of my recommendations. Making good grades on exam can make you feel good, but nothing builds confidence faster than realizing you have earned the patient’s trust.
Many of our patients despised the little Coumadin® tablets that dictated their health, diets, and habits. They have a hate-love relationship with Coumadin®, if you will. While it can work to save lives, Coumadin® is widely viewed as an inconvenience in many ways. The following list of concerns followed by my suggestions are compiled from my experiences at EFL Clinic.
Inconvenience #1: Remember when your parents used to tell you years ago at the dinner table to “finish your broccoli”? Well, if you’re a Coumadin® patient, it may not be in your best interest to do so. It is understood that most green vegetables contain some amounts of vitamin K; and the general assumption is the darker the green, the greater the vitamin K content. What’s the big deal? Aren’t vitamins supposed to be good for you? Coumadin® is a vitamin K antagonist in its nature; therefore, introducing exogenous vitamin K can result in opposing anticoagulation effects. In another word, they interfere to lessen the effects of Coumadin®. It is common to hear patient’s complaints of not being able to eat the vegetables they once loved.
Solution #1: The truth is that only a few vegetables have significant amounts of vitamin K to make a difference in outcomes. Your main concerns are your broccoli, your spinach, kale, green collards, and bok-choy. Now that does not translate to avoiding the mentioned vegetable altogether; but encourage it to be consumed consistently and in small portions. Keep in mind that everyone need their vegetables for essential nutrients. Work with patients to adjust their Coumadin® dose accordingly with their diet. Finally, you can offer alternatives to qualifying patients—such as rivaroxaban and dabigatran—to lessen their diet burden.
Inconvenience #2: “I take so many different tablets, I forget which ones I am on.” This is certainly true for newer patients who are still in the process figuring out their therapeutic dose. It usually takes clinicians a couple of months to get the patient’s INR to where they need to be. This process is done by titration, which involves frequent changing in dosing strengths and dosing frequency.
Solution #2: This is pictogram of different Coumadin® dosage strengths and their associated colors, composed by my partner—OA—and I. You can find these hanging on the walls of patient’s exam rooms at EFL Clinic. The project is an initiative to aid patients in the process of correctly identifying their regimen and dose. The colors are referenced in English, Spanish, and Vietnamese as an effort to eliminate language barriers. Patient and pharmacist students may find the following mnemonic useful to match Coumadin® tablet colors to their respective strengths. “Please Let Greg Brown Bring Peaches To Your Wedding”
Inconvenience #3: The one question that nearly every single patient impatiently wants to know is the amount of time they have to take this burdenful pill. Unfortunately, most patients are required to be on Coumadin® indefinitely—with only few exceptions (i.e. indicated for first episode of DVT/PE). Pill burden becomes an issue because no one wants to take pills every day for the rest of their life, especially one as notoriously bothersome as this one. As a result, non-adherence becomes a major issue and is the primary cause for subpar therapeutic INRs.
Solution #3: Not to my surprise, the issue of non-adherence is trending in our young, lower economic status patient population. I believe that lack of patient education and the absence of patient’s awareness are to blame. Time and time again, remind your patients of the detrimental consequences—such as strokes and heart attacks—can absolutely be so very real. Suggest the use of pill boxes or free medication-reminding mobile applications—such as Medisafe Medication Reminder or RxmindMe.
Inconvenience #4: INR monitoring visits can become bothersome at some point. Getting pricked with needles and/or being interrogated by the same set of questions every two or four weeks is not exactly something to look forward to. But for Coumadin® patients, this IS the normal routine. The most recently updated CHEST guideline (2012)3 recommend up to 12 weeks between INR monitoring visits in stable, consecutively in-range patients; yet, many clinicians are skill skeptical. The majority of our stable patients comes in for evaluations between 4-8 weeks, while the unstable ones have to make visits as often as every other week.
Solution #4: Stress compliance, encourage consistency in diets, and emphasize smoking/alcohol cessation. Achieving consistent therapeutic INRs could mean less monitoring visits.
Inconvenience #5: It is not unusual for me to repeatedly ask patients before they can truthfully disclose their drinking habits. Alcohol is believed to have additive anticoagulation effects; and often times followed by increasing INRs and/or bleeding risks. I recall one particular male patient, who persistently denied the use of alcohol until he saw his particularly unimpressive INR level. Another patient could have sworn in his mother’s grave, only to tell me fifteen minutes later that he forgot to mention the half-liter of “home-made wine” he consumed the night before. So the real question remains—does drinking alcohol increase the risk of bleeding?
Solution #5: Contrary to popular beliefs, published data does not support that drinking alcohol will enhance the effects of anticoagulation. A review of article have found the following1,2:
- Moderate consumption of alcohol probably will not alter INR at all
- Intermittent consumption of large amounts of alcohol have shown to interfere with Coumadin’s metabolism and is evident by increasing INR
- Chronic heavy use of alcohol have the tendency to have the opposite effect, by mechanisms that increases Coumadin’s metabolism, results in lower INR.
This does not mean you should stop encouraging alcohol cessation? No, not very likely! Continuous use of alcohol cannot be of any benefit for someone who requires Coumadin® therapy in the first place. Some will say whatever it takes for you to stop hounding them about their drinking habits but we all know how often this can be trust. You cannot make that choice for your patient, but what you can do is encourage them to drink in moderation.
Inconvenience #6: One of the most often heard complaints from Coumadin® users are the awful side effects. Bruising is most prominent and it can appear in large areas on any given parts of your body, at any given time; and without or without root cause. Other complaints I generally hear from patients are pale skin, hematuria, alopecia, gum/nose bleeds, and fatigue due to anemia.
Solution to #6: Certainly, there are very limited options for the alleviation of those dreadful, unfortunate events. As providers, we can empower patients with coping mechanisms and educate them on cues as to when they need to seek professional help. For example, gum and nose bleeding can be quite frightening for new Coumadin® patients and they need to understand that it is normal. They should be alarmed only when the bleeding continues for a prolonged period of time—say more than five minutes— and is extremely hard to stop. And do not forget to mention NSAIDs-related products avoidance—Tylenol would normally be the recommended alternative.
Inconvenience #7: The elderlies make up the majority of our clinic’s population; and it is particularly common for them to take daily multi-vitamins. And of course, multi-vitamins would not be named multi-vitamins if they did not have multiple vitamins—including vitamin K.
Solution to #7: Believe it or not, multi-vitamins without vitamin K are available. Here’s a compiled list of the products available and where they can be purchased. [list will be uploaded 9/4] Courtesy of Dr.P and EFL Clinic.
Stay tune for Part 2! I look forward to sharing detailed thought processes and helpful diagrams.
- Buckley NA et al: “Drug interactions with warfarin”. Med J Aust 1992;157:479-483.
- Mukamal KJ et al. Moderate alcohol consumption and safety of lovastatin and warfarin among men: the post-coronary artery bypass graft trial. Am J Med. 2006;May;119(5):434-440.
- Whitlock RP, Sun JC, Fremes SE, et al. Antithrombotic and thrombolytic therapy for valvular disease: Antithrombotic Therapy and Prevention of Thrombosis, 9th ed: American College of Chest Physicians Evidence-Based Clinical Practice Guidelines. Chest 2012;141:e576S-600S